Wisconsin, 2021

Drought in Wisconsin, November 1 to 30, 2021

November 1 to 30, 2021 · NWS DLH · 3 events in 3 counties and zones

Northwestern Wisconsin continued to fare better in terms of drought conditions for the month of November. Only a limited area of D2 Severe Drought persisted from the Bayfield Peninsula into the Ashland area and far northern Iron County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Northwestern Wisconsin continued to fare better in terms of drought conditions for the month of November. Only a limited area of D2 Severe Drought persisted from the Bayfield Peninsula into the Ashland area and far northern Iron County. Rainfall deficits of up to one-half inch were observed across the region with slightly above normal precipitation along the Bayfield Peninsula and across parts of Ashland, Iron and Price counties. While other parts of the area saw drought conditions worsen to D1 Moderate Drought, the area of D2 Severe Drought remained unchanged through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Oct 31, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1241 AM CDT Mon Nov 1 2021

.DISCUSSION...(This evening through Saturday)
Issued at 340 PM CDT Sun Oct 31 2021

Summary...a cold, unstable pattern will affect the Northland
tonight through Tuesday night. A prolonged dry period late Tuesday
night through Saturday.

A parade of upper level pieces of energy will move through the
forecast area tonight through Tuesday night. This energy,
combined with cold air advection, and MUCAPE values from 50 to 150
J/kg, will keep some rain or snow showers in the forecast. The
type of precipitation will depend on the thermal profile in the
boundary layer. Some minor snow accumulation on elevated or grassy
surfaces is possible. The greatest probability for accumulation
will be along the Borderland and the BWCAW. Wide variability
amongst the ensembles on amounts, so will keep them at a
reasonable value tonight and Monday.

Some lake effect snow showers are possible over Ashland and Iron
counties with the cold air moving over the warm Lake Superior
water. Will keep amounts reasonable here as well as the snow will
be periodic through Wednesday morning.

The last upper level trof, with its embedded energy, departs the
region Wednesday night, allowing high pressure to set up. Upper
level ridging joins the surface ridging and prevails through
Friday night. A southwest flow sets up Friday through Saturday,
allowing for temps to warm a bit.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1240 AM CDT Mon Nov 1 2021

VFR conditions initially starting the period are expected to give
way to MVFR cigs. MVFR cigs already observed in INL will progress
southward later this morning and will likely impact all
terminals. Snow showers associated with cyclonic northwest flow
will be possible this morning into the afternoon and evening
hours. Since these snow showers are likely to be light and
sporadic, a vicinity shower mention was made without any vsby
reductions. Cigs are likely to increase to VFR later in the period
with gusty northwest winds easing.

&&

.MARINE...
Issued at 340 PM CDT Sun Oct 31 2021

Gusty winds will affect the nearshore waters tonight and Monday
morning. Some gusts up to 30 knots may occur periodically,
creating hazardous conditions for small craft. The small craft
advisory remains in effect. The northwest winds will continue
through Tuesday, but not as strong. This will allow waves to
diminish.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  29  39  26  37 /  10  10   0   0
INL  29  37  24  36 /  50  20  10   0
BRD  27  40  26  39 /   0   0   0   0
HYR  25  41  23  39 /   0  10   0   0
ASX  29  43  26  40 /  10  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ121-
     140>148-150.

&&

DISCUSSION...GSF
AVIATION...Unruh
MARINE...GSF
Hazardous weather outlook, Oct 31, 3:55 AM CST, 20 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
455 AM CDT Sun Oct 31 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
455 AM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-011000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
455 AM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northwest winds are expected over western Lake Superior
today and tonight. A small craft advisory is in effect for all of
the nearshore waters of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds will continue over western Lake Superior
Monday. A small craft advisory is in effect.

Gusty northwest winds may create hazardous conditions for small
craft Monday near the Apostle Islands.

Kossen

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bayfield

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Drought Monitor
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Drought conditions across Bayfield County ranged from D0 Abnormally Dry over the southern part of the county to D2 Severe Drought across the Bayfield Peninsula to the Chequamegon Bay area to begin the month. Rainfall totals up to around a half inch above normal were in the northern third of the county with totals up to around a half inch below normal across the southern two thirds of the county. D1 Moderate Drought spread across the remainder of the county with no change in the area of D2 Severe Drought with the update on the 2nd. No additional changes in the drought status were observed through the remainder of the month.

Drought, Ashland

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Drought Monitor
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Drought conditions across Ashland County ranged from D0 Abnormally Dry over the southern part of the county to D2 Severe Drought near Chequamegon Bay to begin the month. Rainfall totals up to around a half inch above normal were observed in the far northeastern corner and much of the southeastern corner of the county with totals up to around a half inch below normal across the remainder of the county. D1 Moderate Drought spread across the remainder of the county with no change in the area of D2 Severe Drought with the update on the 2nd. No additional changes in the drought status were observed through the remainder of the month.

Drought, Iron

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Drought conditions across Ashland County ranged from D0 Abnormally Dry over the far southern part of the county to D2 Severe Drought near Lake Superior to begin the month. Rainfall totals up to around a half inch above normal were observed across the county through the month. D1 Moderate Drought spread across the remainder of the county with no change in the area of D2 Severe Drought with the update on the 2nd. No additional changes in the drought status were observed through the remainder of the month despite the slightly above normal rainfall.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993062, 993202, 993204.